Iowa, 2007Damaging Wind in Iowa, September 7, 2007
September 7, 2007 · NWS DVN · 1 event in 1 county or zone
A large area of showers and thunderstorms moved across eastern Iowa during the early morning hours of September 7th with one storm near Winfield, IA producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of showers and thunderstorms moved across eastern Iowa during the early morning hours of September 7th with one storm near Winfield, IA producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 6, 2:05 PM CST, 12 hours 5 minutes earlier.
Area forecast discussion, Sep 6, 2:05 PM CST, 12 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT THU SEP 6 2007
.SYNOPSIS...
UPPER LEVEL LOW OVER MO WAS PRODUCING WIDESPREAD SHOWERS ACROSS THE
REGION THIS AFTERNOON. THUNDERSTORMS SO FAR MAINLY CONFINED TO
STRONGEST FORCING AHEAD NEAR STRONGER CIRCULATION CENTER OVER INTO
WESTERN KY. WEAKER EMBEDDED VORT MAX WAS SEEN ON SATELLITE IMAGERY
FURTHER NORTH...LIFTING INTO SE IA EARLY THIS AFTERNOON. SHOWERS
WERE BECOMING MORE NUMEROUS ACROSS MAINLY THE WESTERN HALF OF DVN
CWA AHEAD OF THIS FEATURE AS WE APPROACH PEAK DIURNAL HEATING.
ANOTHER IMPORTANT FEATURE WAS SHORTWAVE TROUGH ANALYZED OVER SW WY
AT 12Z...SEEN ON WV IMAGERY MOVING INTO NEB PANHANDLE AND WESTERN SD
THIS AFTERNOON. AT THE SURFACE...BROAD SW FLOW AND TROPICAL MOISTURE
REMAINED AHEAD OF STALLED FRONTAL BOUNDARY EXTENDING FROM NEB
PANHANDLE TO NE MN. THIS FRONT GETS SWEPT THROUGH REGION TONIGHT BY
THE PLAINS SHORTWAVE...RESULTING IN WIDESPREAD...MORE ORGANIZED
THUNDERSTORMS LATE TONIGHT INTO FRI MORNING.
&&
.SHORT TERM...TONIGHT THROUGH FRIDAY...
CHANCES FOR RAIN AND THUNDERSTORMS ARE MAIN FOCUS. 12Z MODELS HAD
POOR INITIALIZATION AND HANDLE ON THE SLOW MOVING UPPER LOW TO THE
SOUTH...PLACING MAIN VORT TOO FAR NORTH. RESULT HAS BEEN BULK OF
THUNDERSTORMS CLOSER TO MAIN CIRCULATION WELL OVER SOUTHERN HALF MO
INTO SOUTHERN IL. THIS WILL LIFT NORTHEAST TO BRING ONSET OF
CONVECTION INTO THE EASTERN CWA THIS EVENING...WHILE WIDESPREAD
SHOWERS AND FEW THUNDERSTORMS ASSOCIATED WITH NRN MO VORT WILL
CONTINUE UNTIL ABOUT SUNSET MAINLY EAST OF DBQ-CID-FFL AXIS. WILL
THEN SEE A SEVERAL HOUR BREAK AND PARTIAL CLEARING LATE EVENING
BEFORE NORTHERN PLAINS SHORTWAVE ARRIVES. BOTH GFS AND NAM HAD
DECENT PLACEMENT OF H5 VORT CENTER OVER EASTERN WY AT 18Z. WILL
FOLLOW BLEND...WITH FORCING ARRIVING INTO CWA BETWEEN 06Z AND 12Z AS
MAIN VORT PASSES TO NORTH WITH CYCLOGENESIS TAKING PLACE ACROSS MN
AND WI. THIS SHOULD RESULT IN AN ORGANIZED THUNDERSTORM COMPLEX
PUSHING THROUGH LATE TONIGHT AND EARLY FRI. RAISED POPS TO
CATEGORICAL OVER EAST CENTRAL IA...WHERE COMPLEX WILL ARRIVE AT MOST
MATURE STAGE...KEEPING LIKELY ELSEWHERE. ALTHOUGH SPC HAS SLIGHT
RISK FOR MUCH OF AREA WEST OF THE MS RIVER...THINKING HERE IS THAT
THE LATE NIGHT/EARLY MORNING TIMING WITH LIMITED INSTABILITY WILL
LIMIT SEVERE POTENTIAL TO SUB SEVERE WIND GUSTS ALONG ANY REMAINING
BOWING SEGMENTS.
BULK OF RAIN SHOULD BE OUT OF THE AREA BY MIDDAY FRI AS THE FRONT
SHOULD EXIT TO EAST EARLY AFTERNOON. KEPT ONLY SLIGHT CHANCES EAST
OF THE RIVER IN THE AFTERNOON. WARM START AND AFTERNOON SUNSHINE
SHOULD ALLOW TEMPERATURES TO RECOVER TO MID 70S TO LOWER 80S...USING
BLEND OF MOS GUIDANCE. ..SHEETS..
.LONG TERM...
AUTUMN TO ARRIVE FOR FORESEEABLE FUTURE WITH COOLER TEMPERATURES AND
MUCH LOWER HUMIDITIES.
WENT WITH BLEND OF MOST CONSISTENT ECMWF WITH BLENDED INPUTS FROM GFS
AND NAM-WRF WITH UKMET AN OUTLIER WHICH WAS DISREGARDED.
FRIDAY NIGHT THROUGH SUNDAY NIGHT...MUCH LOWER HUMIDITIES AS WEAK
CANADIAN HIGH PRESSURE TO SLIDE ACROSS REGION WITH NEAR NORMAL
TEMPERATURES. MIN TEMPERATURES MAINLY IN 50S WITH SOME LOWER 60S
POSSIBLE FAR SOUTH AND MAX TEMPERATURES IN 75 TO 85 RANGE WITH
DEWPOINTS MAINLY IN 50S UNDER MOSTLY TO PARTLY SUNNY SKIES. SOME
POTENTIAL FOR SHOWERS LATE SUNDAY ALONG MISSOURI BORDER AS FRONT
TRIES TO PUSH BACK NORTH AND PASS FOR NEXT FORECAST/S/ TO CONSIDER.
PREDICTED TEMPERATURES SHOULD BE WITHIN 2 TO 3 DEGREES WITH SOME
POTENTIAL...ESPECIALLY NORTH OF I-80...FOR MIN TEMPS IN COLD DRAINAGE
AREAS TO BE LOCALLY UP TO 5 DEGREES COOLER AND PASS THIS ALSO FOR
NIGHT SHIFT TO LOOK FURTHER AT WITH FAIR SKIES...LOWER DEWPOINTS...
LONGER NIGHTS AND LIGHT WINDS FOR BOUNDARY LAYER DECOUPLING AND
SIGNIFICANT RADIATIONAL COOLING.
MONDAY AND MONDAY NIGHT...UPPED POPS TO 30 TO 50 WITH SEASONABLY
STRONG UPPER TROUGH TO PASS. TIMING MAIN REASON FOR NOT GOING HIGHER
ATTM. ALL SOLUTIONS WITH DRIER AND COLDER AIR FILTERING IN FOR STRONG
EVAPORATIVE COOLING AND WITH PHASING ISSUES OF ENERGY...RAIN AMOUNTS
STILL A BIT IN QUESTION. CURRENT THINKING IS MUCH COOLER AND DRIER
AIR WITH NEXT PULSE TO WRING OUT SEASONABLY MODERATE QUARTER TO THREE
QUARTER INCH AMOUNTS IN THE FORM OF MAINLY STRATIFORM RAIN WITH SOME
EMBEDDED THUNDER POSSIBLE SOUTH OF I-80 THAT COULD PRODUCE HEAVIER
AMOUNTS. TIMING AND PHASING ISSUES BASED ON STRENGTH OF SIZE OF WAVES
TO BE MOSTLY RESOLVED PROBABLY NEXT 24 HOURS. TEMPERATURES ON MONDAY
INTO MONDAY NIGHT A CHALLENGE WITH NW SECTIONS MAX TEMPERATURES QUITE
POSSIBLY WITH LOTS OF CLOUDS AND RAIN TO STAY IN 60S AND PASS FOR
LATER SHIFTS TO CONSIDER. NW FLOW TO CUT OFF PRECIPITATION BY LATE
MONDAY NIGHT AS EVEN STRONGER AND COLDER CANADIAN HIGH PRESSURE TO
MOVE IN.
TUESDAY INTO THURSDAY...TRIMMED TEMPERATURES MOST PERIODS AND AREAS
WITH CONCERN BASED ON LOWER LEVEL THERMAL FIELD TEMPERATURES...
ESPECIALLY MIN TEMPS...COULD STILL BE 5 DEGREES OR MORE TOO MILD.
SOME POTENTIAL BASED ON BL TEMPS AND LIGHT WINDS TO SEE ISOLATED
UPPER 30 DEGREE READINGS SO EARLY FALL DEFINITELY HERE. MAX TEMPS
UPPER 60S TO LOWER 70S FOR IDEAL OUTDOOR ACTIVITIES. ..NICHOLS..
&&
.AVIATION...
AN UPPER LEVEL DISTURBANCE...COMBINED WITH ABUNDANT MOISTURE...WILL
CONTINUE WIDESPREAD SHOWERS AND FEW THUNDERSTORMS ACROSS EASTERN IA
TERMINALS INTO EARLY EVENING. BULK OF ACTIVITY SHOULD DISSIPATE
AROUND SUNSET. CIGS WILL REMAIN MAINLY VFR...WITH MVFR CONDITIONS IN
THE SHOWERS. LATE TONIGHT...A STRONG UPPER LEVEL DISTURBANCE AND
SURFACE COLD FRONT WILL PUSH THROUGH THE AREA PRODUCING WIDESPREAD
THUNDERSTORMS ENTERING CID AND DBQ AFTER 07Z. MVFR CIGS AND VSBYS IN
FOG WILL PRECEDE AND ACCOMPANY THIS ACTIVITY. WIDESPREAD IFR
CONDITIONS WILL ACCOMPANY THE FRONT AND PRECIPITATION...FOLLOWED BY
LIFTING CIGS AND IMPROVING VISIBILITIES AT TERMINALS MID TO LATE
MORNING FRI. ..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHEETS/NICHOLS
Hazardous weather outlook, Sep 6, 3:52 AM CST, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CDT THU SEP 6 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
452 AM CDT THU SEP 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE AREA AS A WEAK UPPER
LEVEL PIECE OF ENERGY LIFTS ACROSS THE MISSISSIPPI RIVER
VALLEY...AND AGAIN TONIGHT AS A STRONGER LOW PRESSURE SYSTEM
APPROACHES THE REGION FROM THE WEST. THE RISK OF SEVERE WEATHER IS
LOW...BUT AN ISOLATED DAMAGING WIND GUST CANNOT BE RULED OUT LATER
TONIGHT.
THE ROCK RIVER AT JOSLIN IS EXPECTED TO FALL BELOW FLOOD STAGE
LATER TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE ON FRIDAY AS A COLD FRONT PUSHES
THROUGH THE AREA...MAINLY BEFORE MIDDAY. THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
MAYES
In the hours before
Special weather statement, Sep 7, 12:47 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 AM CDT FRI SEP 7 2007
IAZ040>042-051>053-063>065-070815-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON
146 AM CDT FRI SEP 7 2007
...THUNDERSTORMS MOVING INTO EASTERN IOWA MAY PRODUCE STRONG GUSTY
WINDS...
A BROKEN LINE OF THUNDERSTORMS WILL MOVE QUICKLY NORTHEAST ACROSS
THE AREA AT 40 TO 50 MPH THROUGH 3 AM. THIS LINE GENERALLY SHOULD
REACH THE VINTON TO WILLIAMSBURG AREAS BY 210 AM...AND FROM
MANCHESTER TO NORTHEAST OF IOWA CITY BY AROUND 250 AM. THE STRONGEST
STORMS MAY PRODUCE GUSTY WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY RAINFALL AT RATES OF OVER AN INCH AN
HOUR AS THEY PASS THROUGH. THIS HEAVY RAIN WILL PRODUCE SOME
PONDING OF WATER ON ROADS AND INTO DRAINAGE DITCHES.
12
Special weather statement, Sep 7, 1:00 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 AM CDT FRI SEP 7 2007
IAZ076>078-087>089-098-099-MOZ009-010-070900-
KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-
LEE-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...MEMPHIS...KAHOKA
200 AM CDT FRI SEP 7 2007
...THUNDERSTORMS MOVING INTO SOUTHEASTERN IOWA MAY PRODUCE STRONG
GUSTY WINDS...
A BROKEN LINE OF THUNDERSTORMS WILL MOVE QUICKLY NORTHEAST ACROSS
THE AREA AT 40 TO 50 MPH THROUGH 330 AM. THIS LINE GENERALLY
SHOULD REACH THE WASHINGTON TO SOUTHWEST MOUNT PLEASANT AREAS BY
AROUND 230 AM...AND THE WAPELLO AND MEDIAPOLIS AREAS BY AROUND
310 AM. THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS UP TO 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL AT
RATES OF OVER AN INCH AN HOUR AS THEY PASS THROUGH. THIS HEAVY
RAIN WILL PRODUCE SOME PONDING OF WATER ON ROADS AND INTO DRAINAGE
DITCHES.
12
Thunderstorm Wind, Henry
- When
- September 7, 2:10 AM CST
- Where
- Henry County, Winfield
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 41.130, -91.450
Winds estimated to be 65 mph blew down a tree and destroyed a small out building on the south side of Winfield, IA. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, September 7, 2007$2.0 million · EF1 · 8 events
- Flash Flooding and Hail in Texas, September 7, 2007$138,000 · 0.88 in hail · 4 events
- Flash Flooding and Hail in Texas, September 7 to 8, 2007$50,000 · 1.75 in hail · 7 events
- Flash Flooding and Flood in Oklahoma, September 7 to 8, 2007$30,000 · 1 in hail · 5 events
- Flash Flooding in Missouri, September 7, 20074 events
- Damaging Winds in Missouri, September 7, 200752 kt wind · 3 events
- Hail and Damaging Wind in Montana, September 7, 20071 in hail · 3 events
- Damaging Winds in Illinois, September 7, 200760 kt wind · 2 events
- Flash Flood and Damaging Wind in Alabama, September 7, 2007$2,000 · 52 kt wind · 2 events
- Marine Thunderstorm Wind in Lake Michigan, September 7, 20071 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 7, 20071 event
- High Wind in Alaska, September 7 to 8, 200767 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60871.